Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS State College, PA

August 19, 2017Cumberland County, Franklin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:38 PM EDT for Cumberland County, Franklin County, Perry County, Pennsylvania. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 6:38 PM EDT (22:38 UTC)
Expired
Aug 19, 2017, 8:00 PM EDT
In force
82 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cumberland County, PA, Franklin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:20 PM EDTTSTM WND DMG1 Nw Shermansdale, PATREES DOWN ON LANDISBURG ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS51 KCTP 192238
SVRCTP
PAC041-055-099-200000-
/O.NEW.KCTP.SV.W.0161.170819T2238Z-170820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
638 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in south central Pennsylvania...
  Cumberland County in south central Pennsylvania...
  Perry County in south central Pennsylvania...

* Until 800 PM EDT

* At 636 PM EDT, severe thunderstorms were located along a line
  extending from near Burnham to near Perulack to near Waterfall,
  moving east at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Carlisle, Lower Allen, Enola, Shippensburg, Mechanicsburg, Camp
  Hill, New Cumberland, Lemoyne, Harrisburg and Chambersburg.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 187 to 238.
 Interstate 81 from mile markers 19 to 65.
 Interstate 83 from mile markers 40 to 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have produced widespread 
wind damage across central and northern Huntingdon county and 
location to the west. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows! If swimming or boating on an area lake, get 
away from the water and move indoors or inside a vehicle. Remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3998 7793 4025 7772 4038 7753 4041 7753
      4056 7717 4059 7717 4063 7695 4057 7699
      4047 7695 4042 7702 4038 7703 4032 7691
      4029 7692 4022 7686 4020 7693 4016 7691
      4015 7703 4003 7719 3999 7740 3994 7747
TIME...MOT...LOC 2236Z 283DEG 33KT 4063 7752 4037 7767 4012 7799 

HAIL...0.75IN
WIND...70MPH
 
$$

Lambert
1 follow-up statement
023 
WWUS51 KCTP 192330
SVSCTP

Severe Weather Statement
National Weather Service State College PA
730 PM EDT SAT AUG 19 2017

PAC041-055-099-200000-
/O.CON.KCTP.SV.W.0161.000000T0000Z-170820T0000Z/
Franklin PA-Cumberland PA-Perry PA-
730 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL FRANKLIN...CUMBERLAND AND EASTERN PERRY COUNTIES...

At 728 PM EDT, severe thunderstorms were located along a line
extending from near Millersburg to near Boiling Springs to near 
Scotland, moving east at 45 mph. The strongest westerly wind gusts 
in this line of storms are near Duncannon.   

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Mechanicsburg, Camp Hill, Carlisle, Lemoyne, Enola, Shippensburg, New
Cumberland, Lower Allen, Chambersburg and Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near an area lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3997 7781 4015 7756 4042 7725 4060 7709
      4062 7696 4057 7699 4047 7695 4042 7702
      4037 7703 4031 7691 4028 7692 4022 7687
      4023 7690 4020 7693 4016 7692 4015 7703
      4003 7719 3999 7740 3994 7747
TIME...MOT...LOC 2328Z 270DEG 39KT 4050 7692 4020 7713 3999 7766 

HAIL...0.75IN
WIND...70MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 19, 6:01 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
601 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Isolated to scattered thunderstorms are likely to spread east
across the Alleghenies into the central ridge and valley region
during the mid afternoon and early evening before dissipating
later tonight. Fair weather is expected Sunday and Monday, with
temperatures turning warmer and more humid into early next
week. Thunderstorms are probable on Tuesday followed by a
refreshingly cooler and mainly dry second half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
*Severe Thunderstorm watch #457 until 9pm for portions of
 southwestern and south-central PA.

Risk for severe thunderstorms has increased throughout the day
with SPC upgrading a portion of the area to SLGT risk. Large-
scale NWP and CAM model guidance continue to exhibit considerable
agreement indicating storms currently over east-central Ohio
will spread into southwestern and south-central Pennsylvania
during the late afternoon and early evening. Recent MCD
highlights the evolving severe risk with cold air aloft and
steep lapse rates promoting hail and locally damaging wind
gusts - especially if storms can organize into short line
segments. The most likely timing for storms is btwn 4 and 8pm.

Expect convection to diminish in intensity/coverage as it
pushes into east-central PA/Susquehanna Valley region during
the late evening. Dry wx expected after midnight as high
pressure builds over the area. Models are showing low stratus
potential over the Alleghenies with weak upslope flow and low
level moisture trapped under subsidence inversion. Patchy
fog is also likely in the usual spots across the central
valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Local thunderstorm impacts are possible between now and 04Z
with the most favorable area affecting KJST, KAOO and KUNV.
Clearing skies fcst tonight with models suggesting potential for
IFR stratus/fog mainly over the western 1/2 of the airspace.
Early morning restrictions will improve to VFR by 14Z.

VFR conditions Sunday and Monday, except for areas of morning
fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely.
Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 6:20 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
620 PM EDT Sat Aug 19 2017

PAZ004>006-010-011-017-024-037-058-066-202230-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Tioga-Schuylkill-
Lancaster-
620 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056-057-059-
063>065-202230-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
620 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 6:01 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 NNW ALTOONA           40.55N  78.42W
08/19/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD

&&

EVENT NUMBER CTP1701378

PAH
Local storm report, Aug 19, 6:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 SE TIPTON             40.61N  78.26W
08/19/2017                   BLAIR              PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER CTP1701380

KF
Local storm report, Aug 19, 6:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 SE STATE COLLEGE      40.76N  77.82W
08/19/2017                   CENTRE             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON ANACONDA DRIVE FURGASON TWP

&&

EVENT NUMBER CTP1701381

PAH
Local storm report, Aug 19, 6:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     STATE COLLEGE           40.79N  77.86W
08/19/2017                   CENTRE             PA   911 CALL CENTER

            LIVE WIRES BLOCKING WHITE HALL ROAD... FURGASON TWP

&&

EVENT NUMBER CTP1701382

PAH
Local storm report, Aug 19, 6:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     FLINTON                 40.72N  78.52W
08/19/2017                   CAMBRIA            PA   911 CALL CENTER

            LIVE WIRES DOWN BLOCKING BEAVER VALLEY ROAD

&&

EVENT NUMBER CTP1701383

PAH
Local storm report, Aug 19, 6:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     PINE GROVE MILLS        40.74N  77.87W
08/19/2017                   CENTRE             PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN AROUND PINE GROVE MILLS PINE GROVE
            MTN ROAD CLOSED DUE TO FFALLEN TREES

&&

EVENT NUMBER CTP1701384

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:06 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield69 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin88 min
Aug 19, 6:18 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:46 PM EDTSevere Thunderstorm WarningCTPSnyder, Union74 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Schuylkill51 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.